Colorado, 2015

Damaging Wind in Colorado, July 14, 2015

July 14, 2015 · NWS GLD · 1 event in 1 county or zone

During the evening a line of storms moved across East Central Colorado from the west. Wind speeds at Burlington were estimated to be 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a line of storms moved across East Central Colorado from the west. Wind speeds at Burlington were estimated to be 60 MPH. The thunderstorm outflow winds near Bethune were gusting to an estimated 50 MPH, but were still able to cause blowing dust resulting in visibilities dropping to a quarter of a mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 6:24 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 14, 6:24 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT TUE JUL 14 2015

.UPDATE...
ISSUED AT 719 PM MDT TUE JUL 14 2015

QUICK UPDATE TO THE FORECAST TO ADJUST THUNDERSTORM TIMING ACROSS
THE FORECAST AREA. UNSURE ABOUT POSSIBILITY OF FOG TONIGHT. MODELS
INDICATE REDUCED VISIBILITIES IN THUNDERSTORMS THAT MOVE ACROSS
EASTERN COLORADO AND NORTHWEST KANSAS...HOWEVER THE CURRENT MODEL
FORECAST WITH THE CURRENT OBSERVATIONS SHOW THAT MODELS ARE TOO
AGGRESSIVE. DUE TO UNCERTAINTY...CUT BACK AREAS OF FOG TO JUST
PATCHY FOG...MAINLY FOR THE SOUTHWEST PORTION OF THE FORECAST
AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 120 PM MDT TUE JUL 14 2015

LOOKS ACTIVE TONIGHT AS 500 MB SHORT WAVE TROUGH MOVES ACROSS
NORTHEAST COLORADO. ASSOCIATED DIFFERENTIAL CYCLONIC VORTICITY
ADVECTION WILL PRODUCE ASCENT OVER THE ENTIRE FORECAST
AREA...ESPECIALLY THROUGH 06Z. LOW LEVEL MOISTURE WILL INCREASE AS
SOUTHEAST SURFACE WINDS ADVECT HIGHER DEW POINT AIR ACROSS THE
AREA. NAM MODEL SOUNDINGS ARE IMPRESSIVE AROUND 03Z WITH MIXED
LAYER CAPES AROUND 2000 J/KG AND 0-6 KM SHEAR AROUND 35
KNOTS...WITH SHEAR INCREASING FROM 03Z TO 06Z. THE GFS IS NOT AS
IMPRESSIVE...BUT STILL GOOD ENOUGH.

LATEST HIGH RESOLUTION MODEL ACTUALLY BRINGS TWO BANDS OF PRECIPITATION
THIS EVENING AND TONIGHT. THE FIRST BAND ADVECTS EAST FROM COLORADO
AFTER 23Z WHILE THE NEXT AREA OF STORMS MOVES OVER WESTERN KANSAS
AND SOUTHWEST NEBRASKA AFTER 05Z.

THE AIR MASS WILL BECOME INCREASINGLY MOIST. PRECIPITABLE WATER
VALUES ARE PROGGED TO BE ABOUT 150 PERCENT ABOVE NORMAL EAST OF
THE COLORADO BORDER BY 06Z. FURTHER...THE SUBTROPICAL FETCH OF
MOISTURE WILL INTERACT WITH AN 850/700 MB THETA/E AXIS THAT WILL
EXTEND FROM EAST TO WEST ACROSS CENTRAL KANSAS. CONSIDERED ISSUING
A FLASH FLOOD WATCH...BUT THE GROUND IS NOT SATURATED...AND EXPECT
THUNDERSTORM MOVEMENT TO BE AROUND 20 KNOTS. WILL MENTION HEAVY
RAIN WITH STORMS BUT NOT ISSUE ANY FLASH FLOOD WATCH.

IN SUMMARY...EXPECT A DECENT ROUND OF SEVERE THUNDERSTORMS THROUGH
06Z WITH HEAVY RAIN...LARGE HAIL...AND DAMAGING WIND GUSTS.
CONVECTION WILL END FROM WEST TO EAST AFTER 06Z...BUT COULD SEE
STORMS OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH MOST OF
THE NIGHT. AS SKIES CLEAR OVER THE WEST...DEW POINT DEPRESSIONS WILL
BE NEAR ZERO. WILL ADD PATCHY FOG AND STRATUS TO THE WESTERN PARTS
OF AREA WHERE CONVECTION WILL CLEAR.

ANOTHER SHORT WAVE TROUGH WILL MOVE ACROSS THE AREA WEDNESDAY
AFTERNOON. THIS WILL AGAIN TRIGGER THUNDERSTORMS DURING THE
AFTERNOON. THE AIR MASS WILL BE UNSTABLE WITH MIXED LAYER CAPES
AROUND 1000 J/KG...THOUGH THE LOW TO MID LEVEL SHEAR LOOKS
MARGINAL. SO...WILL AGAIN INDICATE SCATTERED THUNDERSTORMS ACROSS
THE ENTIRE FORECAST AREA DURING THE AFTERNOON.

CLOUD COVER MAY HOLD THE MAXIMUM TEMPERATURES DOWN A LITTLE
WEDNESDAY...THOUGH 850 MB TEMPERATURES ACTUALLY ARE PROGGED TO RISE
SLIGHTLY. WILL LIKELY HAVE TEMPERATURES SIMILAR TO TODAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 217 PM MDT TUE JUL 14 2015

WEDNESDAY NIGHT THROUGH TUESDAY THE UPPER LEVEL FLOW WILL CHANGE
LITTLE AS THE RIDGE REMAINS OVER THE SOUTHERN PLAINS WITH SMALL
SHORT WAVE TROUGHS MOVING OVER THE NORTHERN PERIPHERY OF IT ACROSS
THE TRI-STATE AREA.  TEMPERATURES FOR THE PERIOD WILL GENERALLY BE
SEVERAL DEGREES COOLER THAN THE LAST FEW DAYS DUE TO THE RIDGE BEING
PUSHED A BIT FURTHER SOUTH. A COLD FRONT WILL MOVE THROUGH EARLY
NEXT WEEK COOLING TEMPERATURES CLOSER TO NORMAL.

WEDNESDAY EVENING AN UPPER LEVEL SHORT WAVE TROUGH WILL ACROSS THE
SOUTHEAST PART OF THE AREA.  AT THE SURFACE STORMS MAY ALREADY BE
FIRING ALONG THE SURFACE TROUGH OVER THE SOUTHEAST PART OF THE AREA.
MEANWHILE THE LOW LEVEL JET WILL NOSE INTO THE FAR SOUTHEAST PART OF
THE AREA AS THE SHORT WAVE TROUGH DEEPENS OVERHEAD.  CURRENTLY LOOKS
LIKE THE BEST CHANCE FOR RAINFALL WILL BE DURING THE EVENING.
OVERNIGHT THE SHORT WAVE TROUGH AND LOW LEVEL JET SHIFT EAST OF THE
AREA.  THEREFORE HAVE RAINFALL CHANCES DECLINING OVERNIGHT.
INITIALLY THOUGHT THE BEST CHANCE FOR RAINFALL WOULD BE JUST SOUTH
OF THE AREA.  HOWEVER LATEST NMM AND ARW HI RESOLUTION MODELS HAVE
STORMS DEVELOPING OVER THE SOUTHEAST/EAST PART OF THE AREA...SO
INCREASED RAINFALL CHANCES TO MATCH.  DEEP LAYER SHEAR AND MIXED
LAYER CAPE IN THE EARLY EVENING SUGGEST SEVERE STORMS MAY DEVELOP
OVER THE SOUTHEAST PART OF THE AREA.  HOWEVER THE BETTER INSTABILITY
WILL BE JUST EAST OF THE AREA.  CANNOT RULE OUT HAIL UP TO QUARTER
SIZE AND WIND GUSTS TO 60 MPH.

THURSDAY AFTERNOON SURFACE WINDS WILL CONVERGE ALONG THE WEAK
SURFACE TROUGH OVER THE SOUTHEAST PART OF THE AREA.  AM THINKING
THIS WILL HELP SERVE AS A FOCUS FOR ISOLATED STORM DEVELOPMENT.
FURTHER WEST AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE IN FROM THE
WEST DURING THE LATE AFTERNOON...DEEPENING AS IT APPROACHES.
CONDENSATION PRESSURE DEFICITS AND SOUNDINGS DO NOT LOOK FAVORABLE
FOR SCATTERED STORM COVERAGE...SO THINK ISOLATED STORMS WILL BE MOST
LIKELY.

THURSDAY EVENING THE UPPER LEVEL SHORT WAVE TROUGH WILL FILL AS IT
MOVES EASTWARD INTO NORTHWEST KANSAS...WHICH WILL KEEP MOST OF THE
STORM ACTIVITY CONFINED TO EAST CENTRAL COLORADO.

FRIDAY THROUGH TUESDAY CHANCES FOR RAINFALL WILL CONTINUE EVERY DAY
FOR VARIOUS PARTS OF THE AREA AS SMALLER SCALE DISTURBANCES MOVE
ACROSS THE AREA.  THE BEST CHANCE FOR RAINFALL WILL BE EARLY NEXT
WEEK AS A COMPACT SHORT WAVE TROUGH MOVES ACROSS THE AREA FROM THE
WEST AND THE LOW LEVEL JET NOSES INTO THE AREA FROM THE SOUTHEAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 550 PM MDT TUE JUL 14 2015

AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING CHANCES FOR
SHOWERS AND THUNDERSTORMS TONIGHT ACROSS THE TERMINALS...WITH SOME
STORMS POSSIBLY BECOMING SEVERE. STRONG WINDS AND HEAVY RAINFALL
WILL FIRST AFFECT KGLD AROUND 3Z...AND THE SAME STORM COMPLEX WILL
MOVE ACROSS KMCK AROUND 6Z. VISIBILITIES WILL LIKELY BE REDUCED IN
HEAVY RAINFALL AT BOTH TERMINALS.

ONCE THE MAIN COMPLEX MOVES THROUGH THE AREA...LINGERING SHOWERS
WILL BE PRESENT AROUND THE AREA UNTIL ABOUT 8Z OR 9Z. HIGH LEVEL
CEILINGS WILL STILL BE PRESENT FOR MOST OF THE REMAINING PERIOD
AT BOTH TERMINALS...ALTHOUGH FLIGHT CONDITIONS WILL BE VFR.

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR KMCK
LATE IN THE TAF PERIOD...HOWEVER NOT CONFIDENT ABOUT THE LOCATION
JUST YET. THEREFORE...ONLY PUT A MENTION OF VCTS AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...MK
SHORT TERM...MENTZER
LONG TERM...JTL
AVIATION...MK
Hazardous weather outlook, Jul 14, 8:51 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
951 AM MDT TUE JUL 14 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
951 AM MDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

SEVERE THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING.
STORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3 PM MDT /4 PM
CDT/ AND THEN MOVE OVER THE REST OF THE TRI-STATE AREA DURING THE
EVENING. SOME STORMS WILL PRODUCE DAMAGING WINDS...LARGE HAIL...
FREQUENT LIGHTNING...AND HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM TRENTON
NEBRASKA TO QUINTER KANSAS WEDNESDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

MENTZER

In the hours before

Special weather statement, Jul 14, 4:42 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT TUE JUL 14 2015

COZ091-150015-
KIT CARSON COUNTY CO-
542 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 615 PM MDT...

AT 542 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF THURMAN...OR 15 MILES NORTH OF FLAGLER...MOVING NORTH
AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KIT
CARSON COUNTY.

LAT...LON 3957 10315 3957 10294 3939 10303 3942 10315
TIME...MOT...LOC 2342Z 201DEG 15KT 3950 10317

LOCKHART
Special weather statement, Jul 14, 4:51 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT TUE JUL 14 2015

COZ092-150045-
CHEYENNE COUNTY CO-
551 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY
UNTIL 645 PM MDT...

AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF HASWELL...OR 43 MILES NORTHWEST OF LAMAR...MOVING
NORTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.

LAT...LON 3869 10317 3869 10316 3889 10316 3882 10285
      3862 10294 3861 10317
TIME...MOT...LOC 2350Z 201DEG 15KT 3858 10311

LOCKHART
Special weather statement, Jul 14, 5:40 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT TUE JUL 14 2015

COZ091-092-150145-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
640 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES UNTIL 745 PM MDT...

AT 640 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF KIT CARSON...OR 21 MILES SOUTH OF SEIBERT...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT...VONA...WILD HORSE AND FIRSTVIEW.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 400 AND
427.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3880 10252 3881 10304 3931 10298 3932 10246
TIME...MOT...LOC 0040Z 209DEG 9KT 3899 10284

LOCKHART
Special weather statement, Jul 14, 6:03 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT TUE JUL 14 2015

COZ092-150145-
CHEYENNE COUNTY CO-
703 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 745
PM MDT...

AT 703 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF KIT CARSON...OR 13 MILES WEST OF CHEYENNE WELLS...
MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND FIRSTVIEW.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 148 AND 162.

LAT...LON 3862 10248 3868 10272 3904 10251 3894 10220
TIME...MOT...LOC 0103Z 216DEG 19KT 3875 10258

LOCKHART

The radar

The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
July 14, 6:43 PM MST
Where
Kit Carson County, 0.69 mi N of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.310, -102.270

Estimated wind gusts to be around 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587731.